Posted 4/4/2009 3:39 AM (GMT -6)
If the vitamin has PABA in it, that is one possible source of your allergic response. Another possibility is sensitivity to a type of preservative called sulfites (actually there are 6 types of sulfites, all of which may be used as preservatives). Many vitamins contain sulfites because they are derived from corn, and all processed corn is sulfited. I've had systemic reactions to vitamins myself, so I understand your concern. You might try Country Life brand - they are much more careful about quality control than some of the less expensive brands. I get mine at a local health food store (I don't have any financial connection w/ Country Life, I'm just a satisfied customer).
Have you tried H2 blockers (Zantac, Pepcid, etc.) in addition to the usual H1 blockers (Benadryl, Claritin, Zyrtec, Tavist, etc.)? Sometimes you have to block more than just one type of histamine to see a response. Also, histamines are only part of the puzzle....the late phase of allergic reactions isn't blocked by antihistamines. You might want to talk to your doctor about trying Singulair while you are waiting to get in to see the Allergist, to see if that helps some too.
Chronic Lyme Disease, Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut issues (dysmotility, non-specific inflammation), UCTD ("Secondary Lupus-Like Syndrome"), Osteoporosis, Pancytopenia, chronic malabsorption/malnutrition, etc.; G Tube; Currently TPN-dependent.
Meds: Zofran, Pulmicort, Heparin (to flush PICC line), IV Ceftazidime (for Pleural Effusion).